A 74-year-old man presents to the oncology infusion center 1 week after receiving an intravenous dose of enfortumab vedotin-ejfv through a peripheral site in his right forearm. He is being treated for muscle invasive bladder cancer. His right arm has a large area of erythema with blistering in the center. He denies pain or itching at the site and first noted the blistering 2 days before this visit. He denies any trauma to the arm or any contact with harsh chemicals. He has no signs of infection such as fever, chills, or body aches or similar rash elsewhere on his body. The patient has a history of diabetes and extensive peripheral neuropathy, which may explain why he has experienced pain or itching.
During the infusion of enfortumab vedotin, no obvious swelling or pain occurred to indicate infiltration at the IV site. However, because the skin reaction began at the IV insertion site and is localized to the right arm, the symptoms are...
Submit your diagnosis to see full explanation.
During the infusion of enfortumab vedotin, no obvious swelling or pain occurred to indicate infiltration at the IV site. However, because the skin reaction began at the IV insertion site and is localized to the right arm, the symptoms are consistent with drug extravasation. Enfortumab vedotin is an antibody-drug conjugate (ADC) directed at Nectin-4. The infusion is indicated for the treatment of adult patients with locally advanced or metastatic urothelial cancer.
This drug has a black box warning for serious skin reactions including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These reactions usually occur during the first cycle of treatment, but may also occur in later cycles of treatment.1 In a study of 680 patients who were administered enfortumab vedotin, 55% had skin reactions in clinical trials. Grade 3 to 4 skin reactions occurred in 13% of patients including maculopapular rash, rash or drug eruption, symmetrical drug-related intertriginous, flexural exanthema, bullous dermatitis, exfoliative dermatitis, and palmar-plantar erythrodysesthesia.1
Skin and soft tissue reaction secondary to infusion site extravasation occurred in 1.6% of patients during clinical trials including 0.3% who experienced Grade 3 to 4 reactions.1 Delayed skin reactions have also been reported such as erythema, swelling, increased temperature, and pain 2 to 7 days after extravasation and resolved within 1 to 4 weeks. In clinical trials, only 2 patients (0.3%) developed extravasation reactions with secondary cellulitis, bullae, or exfoliation.1,2
To prevent extravasations, ensure that adequate venous access is in place before starting the infusion and provide close monitoring for possible extravasation during administration. If extravasation occurs, the clinician should stop the infusion and apply an ice pack. The patient should continue home monitoring of the IV site for redness, blistering, vein irritation, burning, pain, or swelling. If any of these symptoms occur, ice should be applied as soon as possible to cause vasoconstriction, which will diminish the spread of the drug and the extent of the local injury.3
To reduce local inflammation and pain, the patient should apply cold compresses 15 minutes 4 times daily for 3 days. In a series of 175 patients with extravasation of a variety of chemotherapeutic agents, approximately 90% of patients treated with ice alone required no further therapy.
Enfortumab vedotin should be stopped and consider referral for specialized care for suspected SJS, TEN, or severe skin reactions. Permanently discontinuation of enfortumab vedotin is recommended in patients with confirmed SJS or TEN or with grade 4 or recurrent grade 3 skin reactions.1
Celia Lett, NP, is a family nurse practitioner serving in the ambulatory infusion center at Winship Cancer Institute in Atlanta, Georgia.
1. PADCEV (enfortumab vendotin-ejfv). Prescribing information. Astellas Pharma US; 2022. Accessed December 1, 2022. https://astellas.us/docs/PADCEV_label.pdf
2. Wengström Y, Margulies A; European Oncology Nursing Society Task Force. European Oncology Nursing Society extravasation guidelines. Eur J Oncol Nurs. 2008;12(4):357-361. doi:10.1016/j.ejon.2008.07.003
3. Kim JT, Park JY, Lee HJ, Cheon YJ. Guidelines for the management of extravasation. J Educ Eval Health Prof. 2020;17:21. doi:10.3352/jeehp.2020.17.21